Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 57, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 11, 2001, 10:09 AM CDT for Dade County, Missouri. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 11, 2001, 10:09 AM CDT (15:09 UTC)
- Expired
- Apr 11, 2001, 11:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dade County, MO
The radar
The Springfield radar (KSGF), 76 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 10:20 AM CDT | Thunderstorm Wind | El Dorado Spgs, MO | |
| Apr 11, 10:20 AM CDT | Thunderstorm Wind | Lockwood, MO | |
| Apr 11, 10:50 AM CDT | Thunderstorm Wind | Blackjack, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 9:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 111509 SVRSGF MOC039-057-185-111600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1009 AM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN SOUTHWEST MISSOURI ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI DADE COUNTY IN SOUTHWEST MISSOURI * UNTIL 1100 AM CDT * AT 1004 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF EL DORADO SPRINGS TO 6 MILES NORTHEAST OF CARTHAGE...MOVING NORTHEAST AT 45 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 70 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... EL DORADO SPRINGS BY 1025 AM CDT. LOCKWOOD BY 1050 AM CDT. THE TOWNS OF OLYMPIA...MEINERT...JERICO SPRINGS...SYLVANIA AND TIFFIN ARE ALSO IN THE PATH OF THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE ADVANCE WARNING. LAT...LON 3807 9408 3732 9412 3732 9367 3820 9356 FOqSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 4:04 AM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, Apr 11, 4:04 AM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 404 AM CDT WED APR 11 2001 MAIN FORECAST PROBLEMS INCLUDE STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA AND TIMING THE END OF THE STORMS. OTHER PROBLEM IS STRONG WINDS AFTER FRONTAL PASSAGE. LATEST WV SAT IMAGERY SHOWED STRONG UPPER LEVEL TROUGH THAT PUSHED INTO EASTERN NEW MEXICO AND WESTERN TEXAS. 250MB JET OF 120+KT HAD ROUNDED THE BASE OF TROUGH AND HAS BEGUN THE PROCESS OF PULLING THIS SYSTEM NORTHEAST AS A NEGATIVE TILT TROUGH. LATEST SURFACE ANALYSIS AS OF 11/08Z SHOWED LOW DEEPENING OVER SOUTHEASTERN COLORADO AND LOW HAS ALREADY OCCLUDED. COLD FRONT HAD BOWED OUT FROM LOW INTO SOUTHCENTRAL KANSAS AND THEN CURVED INTO CENTRAL OKLAHOMA. DEWPOINTS AT LEAST IN THE MIDDLE 60S WERE AHEAD OF THE FRONT WHILE DEWPOINTS DROPPED OFF INTO THE SINGLE DIGITS BEHIND COLD FRONT. SOUTHWEST WINDS BEHIND FRONT WERE SUSTAINED AT 30KTS ACROSS WESTERN TEXAS. NUMEROUS TORNADO WATCHES HAVE BEEN PLACED INTO EFFECT ALONG THE LENGTH OF SQUALL LINE THAT WAS IN ADVANCE OF THE FRONT. MOST OF THE THUNDERSTORMS AS OF 11/0850Z WERE IN EASTCENTRAL OKLAHOMA AND FROM NORTHERN KANSAS TO EASTERN NEBRASKA. ALL MODELS SHOW INCREASING WINDS ALOFT AS JET PUNCHES INTO MISSOURI LATER THIS MORNING. FAVORABLE WIND PROFILE AND STRENGTHENING LOW LEVEL JET AND LOW LEVEL MOISTURE WILL KEEP STORMS ACTIVE AS COLD FRONT APPROACHES THE CWFA. THUNDERSTORMS...SOME POSSIBLY SEVERE... ARE EXPECTED TO MOVE THROUGH THE WESTERN COUNTIES BY 9 AM. THEN THROUGH THE CENTRAL COUNTIES THROUGH 11 AM...AND THE EASTERN COUNTIES BY 1 OR 2 PM. AFTER COLD FRONTAL PASSAGE...MUCH DRIER AIR WILL ENSUE WITH PLENTY OF SUNSHINE. DAYTIME HEATING ALONG WITH DRY ADIABATIC LAPSE RATE... WILL ALLOW MIXING OF 850MB WINDS OF 40 TO 50KTS DOWN TO THE SURFACE. THEREFORE WILL GO WITH WIND ADVISORY FOR THE ENTIRE CWFA TODAY. ADVISORY WILL EXPIRE AT 9 PM TONIGHT AS MIXING WILL END AFTER SUNSET AND SURFACE WINDS SHOULD DECREASE BELOW ADVISORY CRITERIA. OTHERWISE CONDITIONS WILL BE RELATIVELY QUIET THROUGH THURSDAY NIGHT. THEN ON FRIDAY...SURFACE LOW WILL DEVELOP ON TAIL END OF COLD FRONT OVER NORTHERN OKLAHOMA AND THIS WILL RESULT IN ISENTROPIC LIFT OF MOISTURE ACROSS THE FRONT. THEREFORE THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA FRIDAY. ADJUSTED EXTENDED BASED ON LATEST MRF RUN. REMOVED THE CHANCE OF RAIN ON MONDAY AND ADJUSTED TEMPERATURES DOWNWARD FOR MONDAY AND TUESDAY AS IT APPEARS A SHOT OF COLD AIR WILL ENTER THE PLAINS FOR THE START OF NEXT WEEK. .SGF... KS...WIND ADVISORY TODAY THRU THIS EVENING FOR KS ZONES 073-097-101. MO...WIND ADVISORY TODAY THRU THIS EVENING FOR MO ZONES 055>058-066>071-077>083-088>098-101>106. D.STEINMETZ
In the hours before
Special weather statement, Apr 11, 5:57 AM CDT, 4 hours 12 minutes before
MOZ093>095-101>104-111700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 557 AM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 130...IN EFFECT UNTIL NOON CDT WEDNESDAY. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...LAWRENCE...MCDONALD...NEWTON...STONE AND TANEY. SOME CITIES IN THIS TORNADO WATCH INCLUDE BRANSON...MONETT...MOUNT VERNON...NEOSHO AND OZARK. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMDINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LINDENBERG
Special weather statement, Apr 11, 6:05 AM CDT, 4 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 605 AM CDT WED APR 11 2001 ...TORNADO WATCH IS IN EFFECT UNTIL NOON FOR EXTREME SOUTHWEST MISSOURI... ...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE REGION THIS MORNING... ...A WIND ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING... THERE IS A THREAT OF TORNADOES UNTIL NOON FOR EXTREME SOUTHWEST MISSOURI. THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES...NEWTON...MCDONALD...LAWRENCE...BARRY...CHRISTIAN... STONE...AND TANEY. A LINE OF THUNDERSTORMS EXTENDED FROM EASTERN OKLAHOMA...TO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. OTHER THUNDERSTORMS HAD DEVELOPED FROM SOUTHCENTRAL KANSAS TO CENTRAL OKLAHOMA. THIS LINE OF THUNDERSTORMS WAS IN ADVANCE OF A COLD FRONT THAT CONTINUED TO SWEEP EASTWARD THROUGH THE CENTRAL PLAINS. STRONG WINDS FROM THE SURFACE AND ALOFT...ALONG WITH GULF MOISTURE... WILL KEEP THUNDERSTORMS ACTIVE THIS MORNING. THE STORMS AND THE COLD FRONT WERE ASSOCIATED WITH A STRONG UPPER LEVEL LOW PRESSURE SYSTEM THAT WAS OVER WESTERN TEXAS. THIS LOW WILL MOVE INTO NEBRASKA BY THE END OF THE DAY. THIS WILL FORCE THE COLD FRONT TO MOVE RAPIDLY EAST ACROSS THE MISSOURI OZARKS TODAY. THE FRONT ALONG WITH THE STORMS WILL EXIT THE REGION BY EARLY AFTERNOON. SOME OF THE THUNDERSTORMS COULD BECOME STRONG TO SEVERE THIS MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS...LARGE HAIL...AND POSSIBLY TORNADOES. VERY DRY AIR AND GUSTY SOUTHWEST WINDS WILL OCCUR AFTER THE COLD FRONT MOVES THROUGH. STRONG WINDS ALOFT...COMBINED WITH DAYTIME HEATING...WILL ALLOW THESE WINDS TO REACH THE SURFACE. SOUTHWEST WINDS SUSTAINED AT 20 TO 30 MPH WILL OCCUR...WITH SOME GUSTS RANGING FROM 40 TO 50 MPH AT TIMES. A WIND ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING FOR SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THE WIND SPEEDS WILL DECREASE LATE THIS EVENING. SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE REQUIRED THIS MORNING THROUGH EARLY AFTERNOON. .OUTLOOK FOR THE PERIOD THURSDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED. D.STEINMETZ
Special weather statement, Apr 11, 9:35 AM CDT, 34 minutes before
MOZ055>057-066>070-077>082-088>096-112000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 935 AM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 131...IN EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...CEDAR...DADE...JASPER...LAWRENCE...NEWTON...ST. CLAIR... VERNON...BENTON...CAMDEN...CHRISTIAN...DALLAS...DOUGLAS...GREENE... HICKORY...LA CLEDE...MILLER...MORGAN...POLK...PULASKI...TEXAS... WEBSTER...WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE JOPLIN...SPRINGFIELD...WARSAW...NEVADA...AND LEBANON A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIOaNS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BROWNING
Special weather statement, Apr 11, 10:00 AM CDT, 9 minutes before
MOZ097-098-105-106-112000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1000 AM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 132...IN EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: HOWELL-OREGON-OZARK-SHANNON. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE GAINESVILLE...WEST PLAINS...ALTON...AND EMINENCE. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMmMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BROWNING
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 9:31 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 44 min |
| Apr 11, 9:48 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 42 min |
| Apr 11, 9:48 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 42 min |
| Apr 11, 10:09 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 51 min |
| Apr 11, 10:16 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Lawrence, Stone | 44 min |
| Apr 11, 10:27 AM CDT | Tornado Warning | SGF | St. Clair | 48 min |
| Apr 11, 10:31 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 44 min |
| Apr 11, 10:31 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 44 min |
| Apr 11, 10:42 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 48 min |
| Apr 11, 10:42 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 48 min |
| Apr 11, 11:10 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Webster | 50 min |
| Apr 11, 12:20 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 25 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.